The Pill Series Part 1: Are you suffering from Post-Birth Control Syndrome?

The Pill Series Part 1: Are you suffering from Post-Birth Control Syndrome?

Welcome to The Pill Series where I will be sharing tidbits of information about the birth control pill, how it can impact your gut, thyroid and mood and also what you may experience coming off the pill.

Now, before I get any further, I want to make it clear that I am not shaming ANYONE who decides to take the pill. I am sharing this information so that individuals can make informed decisions about their own health, and perhaps help shed some light on individuals who may be experiencing some of the negative side effects but weren’t sure why or what to do to support their bodies on and off the pill.

To start it off simple, I am going to give some high-level information on what it is, why women go on it, and some of the high-level side effects that women may experience.

Of course, the birth control pill or “the pill” was originally created to prevent pregnancy but many women, from a young age, have been put on it to manage things like acne and cramps.

Unfortunately, instead of getting to the root issues of the severe cramping and acne, the pill just masks these issues.

High level, the pill is taken daily and delivers synthetic estrogen and synthetic progesterone throughout the month to prevents ovulation which is the time your ovaries release an egg each month.

Why do women go on it?

As mentioned before, many women go on it to prevent pregnancy but many also go on from painful and heavy periods and skin conditions. 

Like myself, many young girls are put on it before they are even sexually active in order to deal with painful periods. Then they end up staying on it for MANY years.

Yes, the pill is quite effective in preventing pregnancy when taken properly and has helped many young and adult women manage their acne and painful periods, but, for many, it can lead to more issues, such as:

  • increased risk of estrogen-related cancers
  • headaches and migraines
  • changes in mood
  • digestive issues
  • nutrient deficiencies
  • and many more which I will cover in future posts

Post Birth Control Syndrome

Perhaps you are thinking about going off of the pill, have recently gone off the pill or have been off of it for a while now. If you are thinking about going off the pill, you may want to work with a professional to help ease the process. If you have recently come off the pill, you may have noticed some physical and mental changes and if you have been off the pill for a while, you may still be experiencing the impacts of the pill.

These changes you are experiencing from coming off the pill may be Post-Birth Control Syndrome which refers to the symptoms that some women experience after coming off the pill. These symptoms and the intensity of these symptoms may differ from person-to-person!

Symptoms may include, but are not limited to:

  • changes in mood, anxiety, depression
  • headaches
  • irregular periods
  • amenorrhea 
  • gut issues
  • PCOS
  • infertility
  • and so on

Although many women may experience symptoms within 4 to 6 months after coming off the pill, some women experience the effects for years after!

Why does this occur?

According to Dr. Jolene Brighten:

"...because the basic mechanism of the pill is to flood your body with enough hormones that your brain stops communicating with your ovaries and you cease to ovulate. If the pill essentially shuts down the conversation between your ovaries and your brain, then it's no surprise that once you stop taking it you may encounter some challenges reestablishing the connection - not to mention the strain it has created on your adrenals, thyroid, gut, and liver."

The other two common culprits are nutrient deficiencies and inflammation. Inflammation is a broad term but it's important to know that the inflammation caused by the pill may impact other body systems such as your digestive system.

How can I support my body?

I highly encourage you to reach out to a professional and get proper testing done to see where your hormone levels are, including your thyroid hormones. If you are also experiencing gut-related issues, other testing may also be helpful and I would also encourage you to get testing for other key nutrients since the pill is known to cause nutrient deficiencies.

Working with a professional is also important in order to make sure you are feeding and treating your body properly for your individual needs.

However, here are some important nutrients to consider:

  • Vitamin B6
  • Magnesium
  • Zinc

 Some important lifestyle strategies are:

  • sleeping
  • moving your body
  • managing stress

 

Do you have questions or need support? Check out the Digital Nutrition Coaching subscriptions or email Nic at info@simplynicnutrition.com